Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 3, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 9, 2013, 8:03 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2013, 8:03 PM MST (03:03 UTC)
- Expired
- Jul 9, 2013, 11:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 73 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 575 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 2464 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
532 WGUS55 KTWC 100303 FFWTWC AZC003-100600- /O.NEW.KTWC.FF.W.0003.130710T0303Z-130710T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 803 PM MST TUE JUL 9 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 1100 PM MST * AT 752 PM MST...TRAINED WEATHER SPOTTERS CONTINUE TO REPORT FLASH FLOODING IN AN AREA EXTENDING FROM THE MULE MOUNTAINS WEST TOWARD CORONADO NATIONAL MEMORIAL. ALTHOUGH RAIN FALL HAS DIMINISHED A BIT ANOTHER AREA OF SHOWERS AND THUNDERSTORMS...SOME WITH MODERATE TO HEAVY RAIN...WILL MOVE IN FROM THE EAST THROUGH 9 PM MST. ANY ADDITIONAL RAIN WILL ADD TO THE FLASH FLOODING THAT IS OCCURRING. DOPPLER RADAR AND WEATHER SPOTTERS HAVE INDICATED THAT 2 TO 4 INCHES OF RAIN HAS FALLEN IN THE WARNED AREAS...ESPECIALLY BETWEEN HEREFORD AND PALOMINAS. WATER LEVELS IN THE SAN PEDRO RIVE NEAR PALOMINAS HAS RISEN TWO TO THREE FEET SINCE 6 PM. ADDITIONAL RISES IS LIKELY. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NICKSVILLE AND HEREFORD PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3133 11028 3144 11030 3147 10994 3133 10995 $$
2 follow-up statements
786 WGUS75 KTWC 100404 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 904 PM MST TUE JUL 9 2013 AZC003-100600- /O.CON.KTWC.FF.W.0003.000000T0000Z-130710T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 904 PM MST TUE JUL 9 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MST FOR SOUTHWESTERN COCHISE COUNTY... AT 852 PM MST...DOPPLER RADAR SHOWED THAT ANOTHER ROUND OF MODERATE TO LOCALLY HEAVY RAIN HAS MOVED ACROSS THE WARNED AREA...WHICH IS SOUTH AND SOUTHEAST OF SIERRA VISTA. MORE SHOWERS AND THUNDERSTORMS ARE NORTHEAST OF THE WARNED AREA AND THEY ARE EXPECTED TO MOVE OVER THE WARNED AREA THROUGH 1030 PM MST. ANY ADDITIONAL RAINFALL WILL CONTINUE THE THREAT OF FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS TONIGHT WHEN DRIVING SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. && LAT...LON 3133 11028 3144 11030 3147 10994 3133 10995 $$
056 WGUS75 KTWC 100558 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1058 PM MST TUE JUL 9 2013 AZC003-100607- /O.EXP.KTWC.FF.W.0003.000000T0000Z-130710T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 1058 PM MST TUE JUL 9 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 PM MST FOR SOUTHWESTERN COCHISE COUNTY... PERIOD OF LIGHT TO MODERATE RAIN WILL CONTINUE INTO EARLY WEDNESDAY MORNING. RUNOFF WILL CONTINUE TO SLOWLY RECEDE OVERNIGHT. LAT...LON 3133 11028 3144 11030 3147 10994 3133 10995 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:12 PM MST, 5 hours 51 minutes earlier.
Area forecast discussion, Jul 9, 2:12 PM MST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE TUCSON AZ 212 PM MST TUE JUL 9 2013 .SYNOPSIS...HIGH PRESSURE ALOFT WILL SLIDE FROM NEW MEXICO EASTWARD THIS WEEK. THE RESULTANT MOIST SOUTHEAST FLOW OF AIR WILL BRING A GENERAL INCREASE IN THUNDERSTORM COVERAGE OVER THE NEXT SEVERAL DAYS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND FLASH FLOODING. && .DISCUSSION...CLOUDS BROKE UP LATE THIS MORNING AND TEMPERATURES HAVE RECOVERED ADEQUATELY AND MAY YET FLIRT WITH THE 100 DEGREE MARK IN TUCSON. AS OF 2 PM THE TEMPERATURE HAD CLIMBED AS HIGH AS 98 DEGREES. IN ANY EVENT TEMPERATURES ARE A BIT COOLER THAN MONDAY AND THUNDERSTORMS STRUGGLING TO INITIATE DESPITE PWAT VALUES NEAR 1.9 INCHES ON MORNING SOUNDING. A COUPLE OF STORMS HAVE DEVELOPED NEAR THE INTL BORDER BUT STILL BELIEVE TSTMS WILL INCREASE IN COVERAGE LATER THIS AFTERNOON OVER MOUNTAINS AND TRACK SLOWLY WWD. MOST PROMINENT UPPER FEATURE ON SATELLITE IS CIRCULATION OVER CHIHUAHUA THAT HAS A TROUGH STRETCHING TOWARD NM BOOTHEEL. ADDED IMPETUS FROM THIS DISTURBANCE MAY SUSTAIN/AID THUNDERSTORMS ALONG INTERNATIONAL BORDER TONIGHT...AND A LARGE COMPLEX IS EXPECTED TO BE CENTERED OVER SONORA BY MORNING. SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN IN SOME AREAS. ANOTHER MORE SUBTLE FEATURE WHICH IS HELPING KICK OFF TSTMS OVER THE RIM SHOULD GENERALLY TRACK WEST SKIRTING NORTHERN PORTIONS OF SE AZ..POSSIBLY IMPACTING THE SHIPMAN WILDFIRE AREA IN NE PINAL COUNTY. AS HIGH PRESSURE ALOFT GRADUALLY SHIFTS EAST THE REST OF THE WEEK...A BROAD EAST TO WEST UPPER FLOW WILL SET UP FROM TX ACROSS NRN MEX. THE FLOW IS DEPICTED AS TURNING NW INTO SE AZ...THUS SETTING UP A FAVORABLE PATTERN FOR ACTIVE MONSOON THUNDERSTORM ACTIVITY. THERE WILL BE UNDOUBTEDLY BE SEVERAL SUBTLE UPPER FEATURES WHICH WILL FAVOR CERTAIN DAYS OVER ANOTHER BUT ARE HARD TO DISCERN AT THIS TIME. MODELS ARE CURRENTLY POINTING TO WED AND THU AS THE MOST ACTIVE DAYS THIS WEEK...THEN DEPICT A LARGER SCALE WESTWARD MOVING SYSTEM TO CREATE AN ACTIVE MONDAY/TUESDAY NEXT WEEK. DAYTIME TEMPS WILL AVERAGE A FEW DEGS BELOW NORMAL WED-FRI FOLLOWED BY SLIGHTLY WARMER DAYTIME TEMPS THIS WEEKEND. && .AVIATION...VALID THRU 11/00Z... ISOLATED THUNDERSTORMS DEVELOPING MAINLY ACROSS SOUTHERN COCHISE AND SANTA CRUZ COUNTIES. THE 5 TO 10 KT EASTERLY STORM MOTIONS DO PRESENT A POTENTIAL ISSUE FOR KDUG AND KOLS SO I MAY INCLUDE MENTION OF THUNDER IN THESE TAFS SOON. ADDITIONAL ACTIVITY MAY DEVELOP THROUGH THE EVENING. BEST CHANCES FOR -TSRA AT KTUS WOULD OCCUR LATER THIS EVENING SO HAVE NOT YET ADDED -TSRA TO KTUS. OTHERWISE...ANTICIPATE VFR CIGS AND NORMAL DIURNAL WINDS OUTSIDE OF THUNDERSTORMS. GENERALLY LIGHT WINDS OVERNIGHT...BECOMING WEST TO NORTHWESTERLY IN THE AFTERNOON. && .FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS THROUGH THIS EVENING ESPECIALLY IN THE HIGHER ELEVATIONS. INCREASING MOISTURE WILL HELP THUNDERSTORM ACTIVITY INCREASE FROM WEDNESDAY THROUGH THE END OF THE WEEK. THE STRONGER THUNDERSTORMS WILL PRODUCE GUSTY AND ERRATIC WINDS. OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR. DAYTIME RELATIVE HUMIDITIES WILL RANGE FROM THE UPPER TEENS TO 30S WITH GOOD NIGHTTIME RECOVERIES. && .CLIMATE...THE HIGH TEMPERATURE AT TUCSON INTERNATIONAL AIRPORT REACHED 105 DEGREES MONDAY. THUS...MONDAY BECAME THE 38TH CONSECUTIVE DAY OF TRIPLE DIGIT TEMPS RECORDED AT TUCSON INTERNATIONAL AIRPORT. THIS IS THE THIRD LONGEST STREAK ON RECORD BEHIND 1987 AND 2005 (BOTH YEARS WITH 39 CONSECUTIVE DAYS). && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC/DROZD AVIATION FIRE WEATHER/BROST VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Local storm report, Jul 9, 4:39 PM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
439 PM MST TUE JUL 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 2 ESE NOGALES 31.35N 110.90W
07/09/2013 M0.88 INCH SANTA CRUZ AZ TRAINED SPOTTER
&&
EVENT NUMBER TWC1300040
FRENCHSpecial weather statement, Jul 9, 4:52 PM MST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
452 PM MST TUE JUL 9 2013
AZZ505-506-100015-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
452 PM MST TUE JUL 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 515 PM
MST...
AT 448 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF KEARNY...OR 16 MILES SOUTHWEST
OF GLOBE...MOVING SOUTHWEST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
AREAS AFFECTED BY STRONG WIND GUSTS FROM THIS STORM INCLUDE...KEARNY
AND KELVIN AS WELL AS THE SHIPMAN WILDFIRE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3322 11092 3300 11079 3282 11115 3298 11131
3325 11096 3325 11094
TIME...MOT...LOC 2352Z 045DEG 24KT 3318 11096
KDSpecial weather statement, Jul 9, 5:45 PM MST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
545 PM MST TUE JUL 9 2013
AZZ507-508-513-100130-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
545 PM MST TUE JUL 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
630 PM MST...
AT 543 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF BISBEE...MOVING SOUTHWEST AT 15
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...PALOMINAS...NICKSVILLE...
RAMSEY CANYON PRESERVE AND CORONADO NATIONAL MEMORIAL.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3133 11044 3147 11034 3152 11012 3141 10986
3133 10985 3132 11025
TIME...MOT...LOC 0046Z 042DEG 13KT 3139 11012
MEADOWSLocal storm report, Jul 9, 6:05 PM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
605 PM MST TUE JUL 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL PALOMINAS 31.38N 110.12W
07/09/2013 E1.00 INCH COCHISE AZ TRAINED SPOTTER
HEAVY RAIN WITH NICKLE AND QUARTER SIZED HAIL
FALLING...NOT COVERING THE GROUND
&&
EVENT NUMBER TWC1300041
FRENCHLocal storm report, Jul 9, 6:51 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
651 PM MST TUE JUL 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 2 SSE NICKSVILLE 31.40N 110.23W
07/09/2013 E0.88 INCH COCHISE AZ TRAINED SPOTTER
HAIL THE SIZE OF MARBLES AND NICKLES
&&
EVENT NUMBER TWC1300042
FRENCHLocal storm report, Jul 9, 6:59 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
659 PM MST TUE JUL 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 3 NNE CORONADO NATIONAL 31.39N 110.24W
07/09/2013 M0.75 INCH COCHISE AZ PUBLIC
0.75 INCH HAIL AND OVER 1 INCH OF RAIN IN ABOUT AN HOUR
0645 PM FLASH FLOOD 3 NNE CORONADO NATIONAL 31.39N 110.24W
07/09/2013 COCHISE AZ PUBLIC
&&
EVENT NUMBER TWC1300043
EVENT NUMBER TWC1300044
FRENCHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:42 PM MST | Areal Flood Advisory | TWC | Cochise | 93 min |
| Jul 9, 5:45 PM MST | Special Weather Statement | TWC | 45 min | |
| Jul 9, 5:58 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 47 min |
| Jul 9, 6:02 PM MST | Flash Flood Warning | TWC | Cochise | 118 min |
| Jul 9, 7:25 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 9, 9:54 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 51 min |
| Jul 9, 10:27 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Jul 9, 10:28 PM MST | Special Weather Statement | TWC | Santa Cruz | 47 min |
| Jul 9, 10:57 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 9, 11:08 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 82 min |
| Jul 10, 4:44 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 19 min |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.